OxyContin: What do you know?
I was poking around your website because of simple curiosity, and I found that you have very little or no information about OxyContin, its availability, its effects or its dosages. Like, how much would it take to kill a person? -and- What is it, how is it recreational, and what are its origins? Just out of curiosity.
Dear The Cat,
It’s great that you’re looking to learn more about OxyContin! This drug is a brand name prescription opioid painkiller with the active ingredient oxycodone hydrochloride. Depending on the manufacturer and the formulation of the drug, you may also see oxycodone marketed under the names Perdodan, Percocet, Roxicodone, and Roxicets. It can come in a variety of forms including liquid, standard tablets, and capsules. Oxycodone falls under the class of analgesics known as opioid agonists, which include morphine, heroin, methadone, and codeine. When oxycodone binds to opioid receptors located throughout the brain and spinal cord, pain relief, relaxation, slowed breathing, and feelings of euphoria can occur. As such, it’s typically prescribed for people experiencing severe or chronic pain that’s not manageable with natural methods or other painkillers; some people also take it recreationally through oral tablets, snorting, or injecting the drug. According to the 2021 National Survey on Drug Use and Health, prescription pain relievers, such as OxyContin, were among the highest misused prescription drugs with around 8.7 million people self-reporting misuse and over 16 thousand deaths occurring due to overdose. Although the misuse of opioids can lead to overdose and death, when used as prescribed, prescriptions like Oxycontin can be helpful in managing and even relieving chronic pain.
Health care providers typically start patients on low doses of oxycodone and increase them incrementally until their pain becomes manageable. Oxycodone may be prescribed for a variety of reasons and as such may vary in the duration for which they are prescribed. For example, if someone is recovering from surgery, they may be prescribed opioids for a short period of time, whereas long-term or chronic conditions such as cancer might require use for an extended period of time for effective pain management. The release of endorphins that occurs when someone consumes opioids both reduces pain perceptions and produces a temporary “high” feeling. However, when someone takes opioids over a period of time, the production of endorphins begins to slow down. As they build this tolerance, they might need higher doses of the drug to feel the same effect. This likelihood is even higher if someone takes opioids in ways other than intended—snorting or injecting.
Many health care providers are aware of the risk of addiction and are therefore hesitant to increase oxycodone doses or renew prescriptions. As a result, some people may seek out opioids in illegal ways. About half of painkiller misuse happens when people without prescriptions take medications from someone they know who does have a prescription. Others may purchase these medications off the street, which can be dangerous as illegally obtained drugs can be laced with contaminants or much stronger opioids, which can increase a person’s risk of overdosing. In fact, fentanyl—an opioid that is commonly added to other drugs—is 50 times stronger than heroin and 100 times stronger than morphine. Rather than having someone stop their oxycodone cold turkey, a health care professional will gradually reduce the dose until the patient no longer needs the medication. This tapering process is meant to help people avoid withdrawal. If you stop taking oxycodone too suddenly, you may experience symptoms such as:
- Nausea or vomiting
Some additional notes on oxycodone that may be of interest: grapefruit juice tends to make the side effects of opioids worse, so it’s recommended that you avoid drinking it while taking oxycodone. It may also be helpful to know the signs of opioid overdose so that you can keep yourself and those around you safe. Signs of overdose can include:
- Cold, clammy skin
- Narrowing or widening of the pupils
- Excessive sleepiness
- Limp or weak muscles
- Difficulty breathing, including slowed or stopped breathing
- Fainting, loss of consciousness, or coma
If you notice that someone is exhibiting these symptoms after taking opioids, it’s best to call emergency services immediately. If you have naloxone, it’s most effective when administered soon after someone has overdosed. While you wait for emergency services, you can lay the person on their side so that they don’t choke and try to keep them awake and breathing. Stay with them until assistance arrives and be wary of any changes in symptoms. Even if a person has overdosed on illegal opioids, most states have laws that protect both the person who took the drug and the person who called emergency services from legal trouble around using or possessing drugs.
Despite its risks and addictive potential, oxycodone can be an effective method for pain management when used as prescribed. If you are interested in learning more about oxycodone and other prescription opioid medications, consider checking out the National Institute on Drug Abuse (NIDA).
Hope this curbs at least some of your curiosity!
Originally published Sep 16, 2011
Can’t find information on the site about your health concern or issue?
Submit a new comment